When it occurs in patients suffering from MS, bruising is often cause for concern. Many patients worry about the reasons for the multiple sclerosis-bruising coincidence: they wonder if their bruises are an indication that their condition is deteriorating. Patients may also worry about their appearance.

The ease with which some patients bruise, and the scars left behind when their bruises heal can leave them feeling self-conscious about their appearance. They may stop wearing shorts and short-sleeved shirts because they are alarmed about the appearance of the bruises and scars and do not want to draw too much attention to themselves. With the above considerations in mind, bruising in MS patients can be described as both a medical problem and an aesthetic problem. Attempts to understand what is behind the bruising and to manage it should take into account both of these concerns on the part of patients.


The Circumstances Behind MS Bruising


It is worth noting that, like other symptoms associated with MS, bruising can result for a number of different reasons. In some patients, the progression of MS results in greater problems with balance and coordination. Not surprisingly, these patients may tumble or experience accidents more frequently than they otherwise would. When this happens, their likelihood of developing injuries like bruises increases.

In other patients, bruising is connected with the medication that they take to treat their multiple sclerosis. Bruising can result in some patients who use Avonex (Interferon beta-1a). Avonex is an immune system-modulating drug which is injected subcutaneously. Sometimes bruises form at the sites of injection. This bruising constitutes a side effect of the medication. If it is severe or persists, affected patients should consult a doctor about it. Copaxone, Rebif and Betaseron, other interferon-based drugs, may also cause easier bruising in patients. In these cases, the bruising may be indicative of liver damage, and should immediately be brought to the attention of a medical professional.

There are additional medication-related causes of bruising in MS patients. For instance, when MS medication is administered by an auto-injection device, bruising may result if the patient hits a capillary while injecting himself or herself. Bruising may also result in patients who have been using steroids to treat MS inflammation over the long-term. In these cases, the steroids cause the skin to thin, which in turn results in easier bruising.

In some MS patients, bruising may be caused by a condition that just happens to coincide with their MS. For instance, some patients may have a medical condition that affects their ability to clot while bleeding. Alternatively, they may be on medications like aspirin or ibuprofen, herbs, or supplements like vitamin E, which similarly hinder blood clotting.